Alert archive / North Dakota / Flash Flood Warnings in 2010

Flash Flood Warning 20, NWS Grand Forks, ND

July 17, 2010Ransom County, Sargent County, North Dakota

NWS Grand Forks, ND issued this flash flood warning at Jul 17, 2010, 5:32 PM CDT for Ransom County, Sargent County, North Dakota. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2010, 5:32 PM CDT (22:32 UTC)
Expired
Jul 17, 2010, 8:07 PM CDT
In force
3 hr
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Flood severity
None

Counties Ransom County, ND, Sargent County, ND

The radar

The Aberdeen radar (KABR), 109 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.5 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2010-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1448 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2010-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 237 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1448 J/kg
Mixed-layer CIN
-232 J/kg
Mixed-layer LCL
1674 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
237 m²/s²
0-3 km storm-relative helicity
356 m²/s²
Significant tornado parameter
0.0
Supercell composite
15.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

169 
WGUS53 KFGF 172234
FFWFGF
NDC073-081-181200-
/O.NEW.KFGF.FF.W.0020.100717T2234Z-100718T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
532 PM CDT SAT JUL 17 2010

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  RANSOM COUNTY IN SOUTHEAST NORTH DAKOTA...
  WESTERN SARGENT COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 700 AM CDT SUNDAY

* AT 532 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED
  INTENSE THUNDERSTORMS WILL EXCESSIVE RAINFALL HAVE MOVED 
  ACROSS THE WARNING AREA. DOPPLER RADAR ESTIMATES OF 2 TO
  3 INCHES PER HOUR HAVE MOVED ACROSS THE WESTERN RANSOM AND
  SARGENT COUNTY AREAS. SOME OF THESE AREAS HAVE HAD HEAVY
  RAINFALL IN THE PAST WEEK AND DRAINAGE SYSTEMS WILL BE
  QUICKLY OVERWHELMED.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  ENDERLIN...FORMAN...GWINNER...LISBON...BRAMPTON...COGSWELL AND
  CRETE.

THE FOLLOWING STREAMS ARE INCLUDED IN THE WARNING...SHEYENNE RIVER...
MAPLE RIVER...SOUTH BRANCH MAPLE RIVER...WILD RICE RIVER AND BEAR
CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND DONT DROWN. AVOID DRIVING ON FLOODED ROADS. MOST FLOOD
RELATED DEATHS OCCUR IN AUTOMOBILES.

&&

LAT...LON 4662 9750 4596 9749 4595 9800 4629 9799
      4629 9803 4662 9803

$$

EWENS
1 follow-up statement
758 
WGUS73 KFGF 180107
FFSFGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
804 PM CDT SAT JUL 17 2010

NDC073-081-180119-
/O.CAN.KFGF.FF.W.0020.000000T0000Z-100718T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RANSOM ND-SARGENT ND-
804 PM CDT SAT JUL 17 2010

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WESTERN SARGENT AND
RANSOM COUNTIES...

ALTHOUGH LOCALIZED HEAVY RAINS FELL OVER THE WESTERN PORTIONS OF 
RANSOM AND SARGENT COUNTIES IT WAS NOT SUFFICIENT ENOUGH TO PRODUCE 
FLASH FLOODING. SOME LOCALIZED PONDING OF WATER IS STILL POSSIBLE AS 
DRAINAGE SYSTEMS RECOVER FROM THE RAINS THAT DID FALL. IF FLOODING 
HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT 
AGENCY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND DONT DROWN. AVOID DRIVING ON FLOODED ROADS. MOST FLOOD
RELATED DEATHS OCCUR IN AUTOMOBILES.

&&

LAT...LON 4662 9750 4596 9749 4595 9800 4629 9799
      4629 9803 4662 9803

$$

EWENS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 2:44 PM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, Jul 17, 2:44 PM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
244 PM CDT SAT JUL 17 2010

.SHORT TERM...MAIN FOCUS REMAINS SEVERE POTENTIAL THIS AFTERNOON
AND EVENING. WARM FRONT IS SETTING UP ALONG THE ND/SD
BORDER...TRIPLE POINT WILL BE SOMEWHERE NEAR OR JUST SOUTH OF OUR
FA IN A FEW HOURS. 17Z HRRR MODEL SUGGESTS INITIATION BETWEEN 20Z
AND 21Z ACROSS THE FAR SW FA. 18Z ABR SOUNDING INDICATING STRONG
CAP IN THE 850MB-750MB LAYER...BUT STRONG FORCING SHOULD BE ABLE
BREAK THIS CAP. VERY STRONG INSTABILITY AND DEEP LAYER SHEAR IN
THIS AREA WILL PROVIDE VERY STRONG STORMS...WITH VERY LARGE
HAIL...STRONG WINDS...AND A TORNADO OR TWO. TORNADO WATCH ISSUED
AT 1230PM COVERS THIS GOOD. BIGGEST QUESTION MARK IS HOW FAR
NORTH DOES THE SEVERE POTENTIAL EXIST. MLCAPES AOA 1000 J/KG EXIST
SOUTH OF A DVL TO GFK TO PKD LINE...WITH TEMPS REMAINING ON THE
LOW 70S AND DEW POINTS IN THE 50S NORTH OF THIS AREA. FORCING FROM
COLD FRONT/WIND SHIFT WILL ARRIVE INTO THIS UNSTABLE AREA AROUND
23Z- 00Z AND GIVE ANOTHER POTENTIAL FOR SEVERE STORMS (GIVEN
STRONG DEEP LAYER SHEAR). GIVEN CURRENT SITUATION...REMOVED SEVERE
MENTION ACROSS THE NORTHERN FA (WHERE INSTABILITY IS CURRENTLY
VERY LOW). COLD FRONT SWEEPS THROUGH THE FA RATHER QUICKLY WITH
SEVERE THREAT ENDING BY MIDNIGHT.

REMAINDER OF THE PERIOD...ZONAL/NW FLOW ALOFT THROUGH TUESDAY.
TEMPERATURES UNDER THIS PATTERN SHOULD BE NEAR OR SLIGHTLY BELOW
NORMAL. MODELS INDICATING A FEW QUICK MOVING SHORTWAVES THAT COULD
GIVE SHOWER/THUNDER CHANCES SUN NIGHT INTO TUESDAY. KEPT CURRENT
FORECAST OF LOW POPS THIS PERIOD (NOT A LOT OF CONFIDENCE IN
MODELS CONSIDERING THIS PATTERN). INSTABILITY REMAINS RATHER
WEAK...AND DO NOT EXPECT ANY STRONG STORMS. THE WAVE PREVIOUSLY
FORECASTED FOR TUESDAY THAT COULD GIVE STRONG STORMS IS SLOWER.

.LONG TERM [TUE NIGHT - FRI]...THE MODELS ARE IN SOMEWHAT POOR
AGREEMENT IN THE LONG TERM. WHILE THE MODELS GENERALLY SHOW AT
LEAST A COUPLE TROUGH PASSAGES MID TO LATE NEXT WEEK...THERE ARE
DIFFERENCES IN TIMING...LOCATION...AND STRENGTH. THIS POSES SOME
DIFFICULTY IN FORECASTING FOR PCPN. THOUGHT IT BEST TO REMAIN WITH
SOME CONSISTENCY...AND STUCK WITH SOME SLIGHT CHANCE AND LOW END
CHANCES OF PCPN FOR MOST OF THE PERIOD. TEMPERATURES AT THIS POINT
SHOULD REMAIN NEAR NORMAL...WITH HIGHS IN THE UPPER 70S AND LOW
80S.

&&

.AVIATION...VFR CIGS AND VSBYS ARE GENERALLY EXPECTED...BUT
THUNDERSTORMS WILL LIKELY DEVELOP THIS AFTERNOON AND INTO EARLY
THIS EVENING. IFR AND MVFR CIGS AND VSBYS ARE POSSIBLE WITH ANY
THUNDERSTORMS. SOME THUNDERSTORMS COULD BE SEVERE...WITH GUSTY AND
ERRATIC WINDS...HEAVY RAIN...LARGE HAIL...AND POSSIBLY TORNADOES.
THE SKIES WILL MOSTLY CLEAR TONIGHT...WITH THE WINDS BECOMING
LIGHT FROM THE NORTHWEST.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

TG/GROCHOCINSKI
Hazardous weather outlook, Jul 17, 7:00 AM CDT, 10 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
700 AM CDT SAT JUL 17 2010

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-181200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
700 AM CDT SAT JUL 17 2010

...SEVERE THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THIS AFTERNOON
AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A MODERATE RISK OF SEVERE THUNDERSTORMS IS EXPECTED TODAY TO THE
RIGHT OF A LINE FROM CAYUGA TO FARGO NORTH DAKOTA TO LAPORTE
MINNESOTA. A SLIGHT RISK OF SEVERE THUNDERSTORMS IS FORECAST FOR
THE REST OF EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA. THUNDERSTORMS
WILL BE POSSIBLE ANYTIME TODAY...HOWEVER STORMS WILL MOST LIKELY
BE SEVERE FROM 3 PM CDT TO 11 PM CDT. THE STORMS WILL HAVE THE
POTENTIAL TO PRODUCE LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY
RAIN. A FEW TORNADOES WILL ALSO BE POSSIBLE.

VERY MOIST UNSTABLE AIR WILL MOVE NORTH INTO THE NORTHERN PLAINS
TODAY. AN UPPER LEVEL DISTURBANCE WILL MOVE IN FROM THE WEST TODAY
AND PRODUCE THE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

HOPPES

In the hours before

Local storm report, Jul 17, 4:34 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
434 PM CDT SAT JUL 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     HAIL             FORT RANSOM             46.52N 97.93W
07/17/2010  E1.00 INCH       RANSOM             ND   TRAINED SPOTTER

&&

ET
Local storm report, Jul 17, 5:07 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
507 PM CDT SAT JUL 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             WADENA                  46.44N 95.13W
07/17/2010  E0.75 INCH       WADENA             MN   TRAINED SPOTTER

            WELL DEFINED ROTATION OVERHEAD

&&

MEWENS
Local storm report, Jul 17, 5:26 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
526 PM CDT SAT JUL 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             1 S BRECKENRIDGE        46.25N 96.59W
07/17/2010  E1.50 INCH       WILKIN             MN   TRAINED SPOTTER

&&

ET
Local storm report, Jul 17, 5:28 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
528 PM CDT SAT JUL 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             6 NE WADENA             46.50N 95.05W
07/17/2010  E1.75 INCH       WADENA             MN   PUBLIC

&&

ET
Local storm report, Jul 17, 5:29 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
529 PM CDT SAT JUL 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     HAIL             S WAHPETON              46.27N 96.61W
07/17/2010  E0.88 INCH       RICHLAND           ND   LAW ENFORCEMENT

&&

VGODON
Local storm report, Jul 17, 5:30 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
530 PM CDT SAT JUL 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     HAIL             WAHPETON                46.27N 96.61W
07/17/2010  M1.25 INCH       RICHLAND           ND   PUBLIC

&&

VGODON

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 3:56 PM CDTSevere Thunderstorm WarningFGFRansom, Sargent64 min
Jul 17, 4:18 PM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Ransom57 min
Jul 17, 4:33 PM CDTSevere Thunderstorm WarningFGFRichland57 min
Jul 17, 5:10 PM CDTSevere Thunderstorm WarningFGFCass, Ransom, Richland65 min
Jul 17, 6:07 PM CDTSevere Thunderstorm WarningFGFCass53 min

Nearby

Flash Flood Warnings in North Dakota, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.